Log in
AF Association
15,779 members18,782 posts

Trials and tribulations of beta blockers

Hi everyone. Looking for experiences again. I requested to switch from bisoprolol and was put on 25 mg atenolol, but 4 months on and the side effects are the same if not worse. Debilitating fatigue, short of breath on the slightest exertion, wobbly legs wading through treacle. Cold feet etc. But worse now is feeling low and flat. Not sure if this a reaction to the other symptoms or a symptom itself. I'm fortunate to have been in NSR for almost a year but feel worse than when I was in slow af for 8 months. I take atenolol at 7 in the evening. Didn't take last nights to see how I would cope. Bp and hr low to normal until midday today when it rocketed. So back on the dreaded drug. As usual I'm attempting to get a cardiology appointment as my GP will not make any changes in treatment. Meantime any similar experiences folks? If nothing else we can commiserate with one another!

Keep well everyone

22 Replies
oldestnewest

Those are the side effects of Atenolol- which is also a beta blocker. I know some people have changed to channel blockers when beta blockers don't suit but of course you cardiologist must decide You GP should be able to ring him/ her to get advice so it shouldn't take too long

Reply

Thankyou Rosy. Yes I want to consider an alternative to beta blockers. My GP puts communication firmly back in my hands! So I have decided to write to my EP.

Val (Silver40)

Reply

Hello Silver, I cannot tolerate bisoprolol the reason being that one of the cautions is that it may cause reaction in anyone who has had asthma in their life. I did have childhood asthma and almost immediately reacted badly to bisoprolol with asthma like symptoms.

My GP at the time stopped it and changed it to digoxin.

Now, 2 years down the line, I have recently been prescribed a low dose of nebivolol, which the cardiologist has described as a 'cousin' of bisoprolol. The digoxin was stopped earlier in the year.

So far I have coped with this, but am aware of occasional breathing problems - nothing like the ones experienced on bisoprolol.

I have experienced problems with several medications over time, but feel reasonably good now.

Reply

Thank you Ktomoph. I'm glad you have finally got your meds sorted. I don't fancy trying all the "olols" one by one with possibly the same debilitating side effects so am writing to ask my EP if he can advise an alternative.

Val(Silver40)

Reply

Is your cardiologist a heart rhythm speciliast (an EP, Electrophysiologist) ?

I ask simply because they are the experts, as you probably already know (sorry). I have been put on Bisoprolol by 2 GP's and a normal cardio, and my EP said it was completely the wrong drug for me, in fact he winced when I told him. And he is the only one that is correct. He put me on completely different drugs which are working well. That doesn't mean the same applies in your case, but it did in mine, so maybe worth mentioning.

I too felt absolutely dreadful on Bisoprolol. To be frank I couldn't have gone on taking it. My ticker went down to 35 even on a low dose and I could hardly move.

Hope you get things sorted out 😋.

Koll

1 like
Reply

Hi Koll. I have both. A local cardiologist and an EP (Basildon hospital)

The EP didn't comment on the bisoprolol but advised the change to atenolol when I told him of the side effects. On the lowest doses I feel like a zombie! But enough is enough! Very difficult getting an appointment so will write to EP asking advice on an alternative regime.

Keep well

Val(Silver40)

1 like
Reply

Hi Silver 40 :-) I was prescribed Nabivolol not Bisoprolol because I have asthma and I don't get the symptoms others get from beta blockers.

I think Nebivolol is more expensive than some other beta blockers which might be why it isn't so widely prescribed but you can't put a price on feeling well can you and if it is better tolerated it should be available to more people.

1 like
Reply

yes,...when I was given my first dose of nebivolol in hospital the nurse said 'here's your VERY expensive medication.'...the GPs do try to avoid giving it for this reason.

Reply

.....nebivolol is about £5 a year more than bisoprolol according to this chart but not as expensive as some beta blockers ...

See page 11

gmmmg.nhs.uk/docs/cost_comp...

Reply

...is that all....maybe it varies per region, as it has been several different people in NHS that have commented on the fact my EP has put me on nebivolol.....

Reply

Just curious if he were to put you on a different class of drug for BP maintenance but supplement with a low dose of antiarrymetic to cover afib . Beta blockers are unfortunately known to make you tired . Obviously everyone's responses will be different . If it's affecting your quality of life I would insist on a change in meds .

If he / she is unwilling without justification then I would consider a second opinion .

Reply

Hi Deb. Thank you. Yes I believe I may be intolerant to all beta blockers so am writing to my EP for advice on an alternative regime.

Keep well

Val(Silver40)

Reply

Beta blockers (any drugs with names ending in -olol) all have these side-effects to varying degrees and many people cannot take them without feeling worse than without. Fortunately there are alternatives for both AF and blood pressure. UNfortunately they are the first choice treatment for AF in the UK guidelines which really should be revised.

My guidelines would be:

1) ask your GP about anticoagulation

2) check for factors causing AF: stop drinking alcohol, ensure BP is less than 125mmHg systolic on average, test for overactive thyroid, check for abnormally slow pulse (when not in AF).

3) get a heart scan (echocardiogram) to check for other heart conditions e.g. previous heart attack, cardiomyopathy or valve disease.

4) start with a specific medication based on the kind of AF you have and the result of the scan. Go for a cardioversion if your AF is persistent (not stopping and starting).

5) if the AF makes you feel unwell and the drugs don't work or cause side-effects: first try alternatives, then consider ablation or pacemaker treatment. But if you feel fine in AF and you are taking anticoagulants you don't ned to worry about it.

You should definitely get advice from a cardiologist specialising in electrophysiology.

Reply

Thank you Jonathan. I have covered virtually all the points you have advised and in retrospect I believe I did feel better in af than I do at present!

I am now writing to my EP for advice on an alternative regime. The written word appears to be the best form of communication. Phone messages and emails tend to go astray!

Thanks once again

Val (Silver40)

Reply

Have you tried Coreg? I switched from metoprolol to Coreg and am very happy with the Coreg.

Reply

I was terrible on Bisoprolol (fell asleeep 40 miuntes after having one), did this for a week I did 5 hours without a needing to rest with atenonol - did that for 3 weeks. My GP changed me to verapamil (calcium channel blocker).Much better if not perfect 2 years on that before my PAF evolved so it stopped working. Myabe you like myself do not tolerat e beta bockers

Reply

My husband used to be on these he used to fall asleep even at work! They changed his tablet at the doctor, really hope you get sorted.

Reply

I think you need to be persistent and keep trying different medicines, and doses (under medical advice). As others note it depends on what your symptoms are, and underlying conditions. But don't just put up with things. BTW, if you come off beta blockers I think you need to do it gradually. My understanding is that beta blockers are not actually the best treatment for some types of AF. I read somewhere, for example, that for PAF then calcium channel blockers like Verapamil are more suited.

Reply

Does anyone know if Verapamil is used for supraventricular ectopics as well as AF

Reply

My consultant has told me only last week that Nebivilol is “the “ cleanest beta blocker around.

Bisoprolol is somewhere in the middle of the range !

I have been on nebivilol for 6 months now but only 5mg per day. Is this a low dose ?

Reply

The original post and the replies have been a boon. I started on Bisoprolol of varying doses in January. This was in addition to my anti-hypertensives. In short I have lost 2017 to my health and the side effects of the Beta-blocker and the other medication. Adding Spironolactone (stopped after 2 weeks) because of resistant hypertensive made a miserable experience worse. I weaned myself off Beta-blocker and anti-hypertensives. Life after 6 weeks is so much better. I remained on Rivaroxaban.

My Cardiologist has informed me a Cardioversion is unlikely to be unsuccessful due to dilated atria.

My Cardiologist put me on Diltiazem XL 180 mgs. I now take this first thing in the morning from today and try to drink at least 2 litres of fluid. Night time Diltiazem had me getting up so many times to pee the disrupted sleep gave me such side effects I felt ill. The anti-hypertensive effects of Diltiazem will be checked later this week with a Bp check. My GP is happy with a systolic Bp less then 150 mms. Jonathan Pitts Crick suggestion of a systolic of 125 mms is interesting.

I'm thinking if I needed to go back to one of the lol's what about Cardevilol or Nebevilol?

I've been thinking do we expect from the Cardiologist and would a Cardiac Pharmacist be a better resource?

Reply

May I suggest that you increase your internal strength as follows: Spirulina; 2 tsp a day: Chlorella; 500mg a day: Co-Enzyme Q10; 200mg a day. Watch for loose bowel when starting Chlorella. Possible side effect reduction after a month.

Reply

You may also like...